Alert archive / Colorado / Dust Storm Advisories in 2021

Dust Storm Advisory 1, NWS Pueblo, CO

April 6, 2021Bent County, Las Animas County, Otero County, Colorado

NWS Pueblo, CO issued this dust storm advisory at Apr 6, 2021, 5:56 PM MDT for Bent County, Las Animas County, Otero County, Colorado. It was in force for 64 min.

The area

The outline as issued.

The facts

Issued
Apr 6, 2021, 5:56 PM MDT (23:56 UTC)
Expired
Apr 6, 2021, 7:00 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Bent County, CO, Las Animas County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 120 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS55 KPUB 062358
DSWPUB

Dust Advisory
National Weather Service Pueblo CO
556 PM MDT Tue Apr 6 2021

COC011-071-089-070100-
/O.NEW.KPUB.DS.Y.0001.210406T2356Z-210407T0100Z/
Otero CO-Las Animas CO-Bent CO-
556 PM MDT Tue Apr 6 2021

The National Weather Service in Pueblo has issued a

* Dust Advisory for...
  Southern Otero County in southeastern Colorado...
  Northeastern Las Animas County in southeastern Colorado...
  Southwestern Bent County in southeastern Colorado...

* Until 700 PM MDT.

* At 556 PM MDT, a dust channel was 7 miles northwest of Higbee, or 
  8 miles south of North La Junta, moving southeast at 30 mph. 60 
  MPH winds have been observed over La Junta, with less than 2SM 
  visibility. A High Wind Warning is in effect. 

  HAZARD...Less than two miles visibility.

  SOURCE...Doppler radar and ASOS.

  IMPACT...Hazardous travel.

Highway 50 is subject to blowing dust, low visibility and strong 
northerly winds. 

Locations impacted include...
Kim, Higbee and Timpas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3718 10400 3782 10401 3801 10325 3755 10307
      3721 10309
TIME...MOT...LOC 2356Z 336DEG 28KT 3785 10354 

$$

KTS

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this dust storm advisory went out at Apr 6, 4:51 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 6, 4:51 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
451 PM MDT Tue Apr 6 2021

.UPDATE...
Issued at 450 PM MDT Tue Apr 6 2021

Cold front has passed through southern El Paso and RH values are
greater than 40 percent over the county, therefore we have
cancelled the Red Flag Warning early.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 340 PM MDT Tue Apr 6 2021

...High winds, Extreme Fire Danger, and even a little snow for
northern sections of the area...

Upper low in northwest Colorado will move into eastern CO/western KS
by 06z tonight.  MSAS pressure falls of up to 2 mb occurring as lee
side surface low deepens across the southeast plains. Already seeing
strong winds gusting to around 50 kts at KALS as upper jet aloft
translates in along southern side of the upper low. With trough axis
still back to the west, don't think we've seen the strongest winds
there quite yet though should be nearing is max between 21-22z. Also
seeing blowing dust across northern portions of the San Luis Valley
where visibility has dropped to near 0 north of Hooper according to
CDOT web cam and law enforcement. Have a dust storm warning out for
this area and may need to extend it via a longer fused product
depending on how the scenario evolves.

Meanwhile, watching the cold front across eastern El Paso, Crowley
counties dropping southeastward as pressure falls occur to the
south. Starting to see convective cloud development behind the front
and high res models suggest some showers and even an isolated
embedded thunderstorm will develop over this region between 22z and
24z before activity shifts southeastward across the plains this
evening. High winds across the plains will be a result of 2
forcings.  The first with the synoptic forcing as the upper trough
axis and crosses the mountains.  This will send a strong westerly
surge across the southern I-25 corridor and the adjacent plains
around 22z-00z with west winds gusting to around 60 mph. Meanwhile,
convection (mostly high based) along the cold front will help
transport stronger momentum aloft to the surface with gusts to 60
mph possible across the plains through the evening behind a
secondary surge of the cold front. Although high resolution models
suggest wind gusts with this second forcing may be just shy of high
wind criteria, the tight surface pressure gradient in the 12z and
18z runs suggest that stronger wind gusts may continue well into the
evening across the far southeast plains. Have extended high wind
warnings until midnight for the far eastern counties to account for
this. Concerned about the potential for blowing dust across the
plains as well and will monitor these areas for potential dust storm
warnings through the evening.

Meanwhile most areas have hit critical fire weather conditions,
though northern and eastern areas have struggled on the east side of
the front.  Will hang on to the Red Flag Warnings for now as west
winds are expected to spread eastward, ahead of the northerly surge
which drops southward through the evening.  The sharp wind shift
will also be of concern before humidity values increase above
critical thresholds behind the front. Will maintain timing of
current Red Flag Warnings but suspect that El Paso may be able to be
cancelled sooner.

Winds will decrease some after midnight, but increase again
Wednesday morning on the back side of the system.  Two areas of
concern exist for tomorrow.  The first will be the return of Red
Flag conditions across the San Luis Valley, and have upgraded
watches there to warnings with the afternoon package.  Second area
of concern will be another round of potential high winds for the far
eastern counties (Kiowa, Bent, Prowers and Baca counties).  For now
high res models suggest winds will stay just below criteria and
model soundings show the core of stronger winds above an inversion
aloft which may keep stronger winds elevated.  Will hold off on
another high wind warning for Wednesday and let later shifts get a
look at 00z runs before deciding. -KT

.LONG TERM...(Wednesday night through Tuesday)
Issued at 340 PM MDT Tue Apr 6 2021

...Gradual pattern change with cooler weather over plains and
eastern mountains...

.Thursday...As the upper low continues to drift eastward into the
MidWest, the area will be between weather systems. Dew points will
decrease with daytime humidities below 15 percent over much of
the plains and into the high valleys. The pressure gradient will
continue to weaken over the eastern plains, but winds may still be
strong enough to produce some marginal red flag conditions,
especially closer to the Kansas border. Given the marginal nature,
will not issue any watches at this time and later shifts can
evaluate.

.Friday and Saturday...With northwest flow aloft, the first in a
series of disturbances will pass over the region Friday. The
disturbance has limited moisture with mostly silent PoPs from the
Central Mountains and Sangre de Cristos eastward. Main effect on
the weather will be cooler temperatures on Friday. Upslope flow on
the plains and eastern mountains may bring enough moisture
westward for some very light precipitation, mainly over the
eastern mountains. By Saturday, the trough moves eastward and the
region is between weather systems for drier and warmer weather.

.Sunday through Tuesday...A stronger trough moves into the region
from the northwest on Sunday with another cold frontal passage
over the plains an eastern mountains. Upslope will develop over
the eastern plains and eastern mountains. This will bring another
round of cooler and weather with the potential for some light
precipitation over the eastern mountains. The NBM temperature and
PoP grids have a good handle on the most likely outcome. If there
are more low clouds than expected, temperatures could be cooler
over the plains and eastern mountains. Models start to diverge
starting Monday. The model consensus has a general idea of a mean
trough somewhere in the vicinity of Minnesota into the northern
Great Lakes with a secondary trough moving into the northern
Rockies on Tuesday. The 12Z operational GFS and EC are general
bookends for the potential solutions. The GFS is weaker with the
trough in the upper MidWest and stronger with the secondary
trough. This pattern allows for some low level moisture to flow
into the plains and eastern mountains as the trough approaches on
Tuesday, with the potential for some precipitation focused over
the eastern mountains. The EC has a deeper trough over the upper
MidWest which will tend to keep any low level moisture further
south. With a weaker secondary trough, there is much lower chances
for precipitation. The cluster analysis from 0000 UTC April 6 has
a fairly even split between the wetter and drier solutions. The
NBM solutions are a good middle ground for now. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 340 PM MDT Tue Apr 6 2021

KPUB: VFR conditions are expected over the next 24 hours, except for
a short period around 22z where MVFR conditions are expected until
about 01z because of blowing dust. Continuing through this
afternoon, winds should shift more northerly and increase in
magnitude. Winds are anticipated to be sustained into the 30 kts and
gust over 50 kts this afternoon around 22z. Winds should lessen in
magnitude overnight with some 20 kt gust still possible, before
picking up again during the morning/afternoon tomorrow into the mid
20 kts and then weakening by 00z tomorrow. Mid level clouds will
continue to increase in coverage this afternoon, but should diminish
by the end of the this TAF forecast period with clear skies expected
through tomorrow afternoon.

KCOS: VFR conditions are expected over the next 24 hours. Continuing
this afternoon, winds should shift more northerly and increase in
magnitude. Winds are likely to be sustained into the 30 kts and gust
within 40 kts this afternoon around 23z. Winds should lessen in
magnitude overnight with some 20 kt gust still anticipated through
15z and then winds within the 10 kts are expected through 00z. Mid
level clouds are still expected for this afternoon, but should begin
thinning out by tomorrow morning and remain clear through 00z
tomorrow. Some showers will also be within the vicinity of KCOS this
afternoon, but should decrease in coverage this evening. There is a
possibility of thunder north of the terminal with any showers that
do develop.

KALS: MVFR conditions are still expected throughout the afternoon up
to 5z due to blowing dust, and then VFR conditions are likely after
5z through the end of this TAF forecast. Continuing into the
afternoon, winds should continue to shift more northwesterly, but
begin decreasing in magnitude throughout the evening into tomorrow
morning. Winds are likely to be sustained into the 20 kts and gust
within 30 kts, for the rest of the afternoon. Winds will increase in
magnitude some tomorrow afternoon with speeds into the 10 kts,
possibly 20 kts.  Blowing dust will become less likely by this
evening as winds weaken. High level cirrus clouds should develop
later this afternoon before thinning out and remaining clear through
00z tomorrow. CS/KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MDT this evening for COZ069>071-083-
086>089-093-094.

Red Flag Warning until 7 PM MDT this evening for COZ222-228-231-
232-235-236.

Red Flag Warning until 8 PM MDT this evening for COZ224-225-229-
230-233-237.

High Wind Warning until midnight MDT tonight for COZ095>099.

Red Flag Warning from noon to 8 PM MDT Wednesday for COZ224.

Blowing Dust Warning until 9 PM MDT this evening for COZ069-070.

&&

UPDATE...SKELLY
SHORT TERM...KT
LONG TERM...PGW
AVIATION...SIMCOE
Hazardous weather outlook, Apr 6, 5:29 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
529 AM MDT Tue Apr 6 2021

COZ058>089-093>099-071130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
529 AM MDT Tue Apr 6 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Extreme fire weather conditions will exist from this morning through
this evening across much of southern Colorado due to very strong
wind gusts and extremely low relative humidity values.  Areas over
the San Luis Valley, east along the New Mexico border will see
extreme conditions beginning this morning, while areas along the
Highway 50 corridor see dangerous conditions by late morning to
early afternoon. Any outdoor burning activities should be
postponed until another day.

High winds will spread across the San Luis Valley, east into the
Interstate 25 corridor and into the Eastern Plains this afternoon
and evening. Initial winds will be west northwest, shifting
northerly behind a cold front late this afternoon and evening.
Gusts in excess of 60 mph are possible. These strong winds will
likely produce areas of blowing dust which will cause reduced
visibilities and hazardous driving conditions. Strong cross winds
are expected this afternoon on north to south highways, switching
to east to west highways by late afternoon and evening. Extreme
caution is advised for travelers.

A few weak thunderstorms will be possible from the Palmer Divide,
southeast across Kiowa County. All thunderstorms should remain
north of Highway 50. Pea size hail, gusty winds and lightning will
be possible with stronger storms. Storms should dissipate this
evening.

Light snow is possible over the Central Mountains, with one to two
inches possible north of Cottonwood Pass.  Snow may also be possible
this evening across the Palmer Divide and Teller County, where up to
an inch may be possible on grassy and elevated surfaces.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions will remain possible over the San
Luis Valley on Wednesday, with more widespread fire weather
conditions possible on Thursday across much of the region.

Strong northerly winds gusting to 50 to 55 mph are possible across
the eastern plains on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely through this evening across all of southern Colorado.

88/RODRIGUEZ

In the hours before

Local storm report, Apr 6, 1:55 PM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     NON-TSTM WND GST 2 S ALAMOSA             37.43N 105.87W
04/06/2021  M55 MPH          ALAMOSA            CO   ASOS

            ASOS STATION KALS ALAMOSA AIRPORT.

&&
Local storm report, Apr 6, 2:26 PM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
226 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 2 S WOLF CREEK PASS     37.45N 106.80W
04/06/2021  M63 MPH          MINERAL            CO   AWOS

            AWOS STATION KCPW WOLF CREEK PASS.

&&
Local storm report, Apr 6, 4:01 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
401 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     NON-TSTM WND GST 2 S ALAMOSA             37.43N 105.87W
04/06/2021  M62 MPH          ALAMOSA            CO   ASOS

            ASOS STATION KALS ALAMOSA AIRPORT.

&&
Local storm report, Apr 6, 4:32 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     NON-TSTM WND GST 5 NE BLENDE             38.29N 104.50W
04/06/2021  M60 MPH          PUEBLO             CO   ASOS

&&
Local storm report, Apr 6, 5:25 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
525 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     SNOW             2 NNE MONUMENT          39.12N 104.86W
04/06/2021  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Apr 6, 5:52 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
552 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     NON-TSTM WND GST 4 S CHERAW              38.05N 103.51W
04/06/2021  M60 MPH          OTERO              CO   ASOS

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:53 AM MDTHigh Wind WatchPUBAlamosa, Bent, Conejos, Costilla, Crowley, Custer and 9 more5 hr
Apr 6, 4:21 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache10 hr
Apr 6, 9:18 AM MDTHigh Wind WarningPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 11 more14 hr
Apr 6, 2:13 PM MDTDust Storm WarningPUBAlamosa, Rio Grande, Saguache92 min
Apr 6, 2:45 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr
Apr 6, 3:39 PM MDTBlowing Dust WarningPUBAlamosa, Rio Grande, Saguache5 hr

Nearby

Dust Storm Advisories in Colorado, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.